'I had a stroke linked to taking the pill. Doctors had told me it was a migraine'

Kirsty

Kirsty Roberts had a stroke after taking too many contraceptive pills.

The 25-year-old says she knew something was wrong when her headaches started, but was told they were nothing to worry about.

"I saw five doctors in total and they all said, 'It's migraines, don't worry. It's absolutely fine.'"

But over the next few weeks, she says her pain increased to the point that she was vomiting and couldn't see.

"Eventually I got scanned, and that's when they found the blood clot in my brain. Two days later I had the stroke."

Kirsty at home in Lyme Regis, Dorset

"I was in the garden on a really nice summer's day, and I dropped my phone on my face.

"I went to pick it up again and I lost all the sensation in my fingers, I couldn't grasp anything. I remember saying to my dad, 'I think I'm having a stroke. I've got pins and needles in my face.'"

Kirsty, who's from Weymouth, had taken the combined contraceptive pill for nearly 10 years with no problems.

"I was 15 at the time, I had a long-term boyfriend, it helped my skin and let me control my periods. It just felt like I had a lot more control over my life," she says.

About six months ago the packaging on the brand of pill she was taking changed, no longer showing the days of the week.

Kirsty, who was 24 when she had a stroke, got confused and sometimes ended up taking two pills in a day.

That means double the dose of the hormone oestrogen, which causes the blood to congeal more easily, and slightly raises the risk of developing blood clots.

"It's not until now that I've actually read the packaging. It is there in black and white, but I don't feel like anyone ever talks about it," she tells Newsbeat at her home in Dorset.

"It's such a low risk, but I think it's important people know what they're taking."

Kirsty at home in Lyme Regis, Dorset

Esmee Russell from the Stroke Association is keen to highlight that what happened to Kirsty is rare.

"Your chances of a stroke as a young woman are incredibly low.

"While being on the pill does increase your risk of stroke, your overall risk is low.

"If you have any concerns you should talk to your GP, who will be able to look at your individual circumstances and overall health, and give the best advice."

Four months after the stroke, Kirsty's come off the pill and been put on blood thinners.

Her speech and movement is almost back to normal but she feels different.

"It's a brain injury. It's affected me as a person. That's not always visible.

"I get tired a lot. I often reach for wrong words when I'm tired, and that gets embarrassing."

You can find more information about sexual health and relationships on these BBC Advice pages.

Find us on Instagram at BBCNewsbeat and follow us on Snapchat, search for bbc_newsbeat